Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 83, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 10, 2004, 7:35 PM EST for Owen County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2004, 7:35 PM EST (00:35 UTC)
- Expired
- Jun 10, 2004, 8:00 PM EST
- In force
- 25 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Owen County, IN
The radar
The Indianapolis radar (KIND), 65 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:45 PM EST | Tornado Watch | SPC | 5 hr |
| Jun 10, 5:55 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1700 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 10.7
The text
As transmitted, in the capitals the NWS used until 2016.
977 WUUS53 KIND 110035 SVRIND INC119-110100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 735 PM EST THU JUN 10 2004 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL OWEN COUNTY IN WEST CENTRAL INDIANA * UNTIL 800 PM EST * AT 732 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR SPENCER...OR ABOUT 20 MILES NORTHWEST OF BLOOMINGTON...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN OWEN COUNTY AROUND 750 PM EST FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3935 8701 3919 8688 3933 8671 3948 8672 $$ HAINES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:22 PM EST, 5 hours 13 minutes earlier.
Area forecast discussion, Jun 10, 2:22 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 222 PM EST THU JUN 10 2004 .DISCUSSION...FCST FOCUS REMAINS ON PRECIP CHCS IN ATMOSPHERE CHARACTERIZED BY NEARLY SATURATED ATMOSPHERE IN SUB-TROPICAL MOISTURE PLUME. WEAK STATIONARY BOUNDARY WILL ALSO REMAIN IN THE VICINITY AND WEAK WAVES WILL MOVE THROUGH UPPER RIDGE NEXT 24 HOURS. WILL LEAN TOWARD A BLEND OF ETA/GFS AS BOTH ARE HANDLING ONGOING AREA OF PRECIP ACROSS IL FAIRLY WELL. PROFILERS SUGGEST THIS PRECIP IS DEVELOPING ON NOSE OF 30-40KT LLJ/STRONGEST WAA. REMAINDER OF REGION IS ALSO SEEING SCT SHWRS DEVELOPING WITHIN GENERAL 850-700MB WAA REGIME. LATEST RADAR TRENDS ALONG WITH POSITION OF FRONT SUGGEST THAT HIGHEST PRECIP CHCS SHOULD REMAIN ACROSS THE NORTHERN HALF OF THE CWA TODAY. AS FOR SVR THREAT...0-6KM SHEAR WILL BE MARGINAL (20-25KTS) ACROSS THE CWA TODAY. ONLY AREA OF CONCERN WOULD BE JUST N-NW OF CWA (ACROSS IL) ALONG/NORTH OF WARM FRONT WHERE SHEAR WILL BE HIGHER SUGGESTING POTENTIAL FOR ORGANIZED STORMS. AS FOR INSTABILITY, ETA SOUNDINGS SUGGEST CONVECTIVE TEMPS AROUND 85F. IF TEMPS REACH THIS...POSSIBLE SOUTH OF I-70...IT WOULD APPEAR THERE WILL BE 1000-1500 CAPE...AT THIS POINT IT APPEARS THAT MID CLDS MAY INHIBIT GREATER INSTABILITY. IN A NUTSHELL, SVR CHCS APPEAR MINIMAL AT LEAST LOOKING AT THINGS RIGHT NOW. FOR TONIGHT...WILL KEEP 40-60 POPS ACROSS THE CWA AS NOSE OF 30-40KT LLJ IS LOCATED ACROSS CENTRAL IL. STRONGEST WAA WILL BE NORTH OF THE CWA BUT ANY PRECIP THAT DEVELOPS ACROSS IL WOULD TRACK ENE ACROSS MY CWA. UPPER WAVE RESPONSIBLE FOR ENHANCING WAA/PRECIP CHCS TODAY/TONIGHT WILL WEAKEN AND MOVE EAST BY FRI. BY FRI, DYNAMICS ASSOCIATED WITH MAJOR TROUGH SHOULD KEEP GREATER THREAT FOR ORGANIZED/SVR STORMS NW OF THE AREA...WHILE IN REMAINS UNDER UPPER RIDGE. WARM FRONT SHOULD LIFT NE OF THE CWA TAKING THE HIGHER PRECIP CHCS WITH IT. CURRENT PRECIP FCST LOOKS GOOD WITH LOWER CHCS FRI NIGHT-SAT NIGHT. BETTER CHCS WILL THEN DEVELOP LATER SUN-MON AS RIDGE FLATTENS AND WESTERLIES MIGRATE INTO THE REGION. SHORTWAVE DISTURBANCES ARE THEN FCST TO RACE THROUGH THE FLOW WHICH ALONG WITH THE APPROACHING FRONT SHOULD SET THE STAGE FOR THUNDERSTORMS SUN-MON. NO CHANGES TO THE EXTENDED WITH DRY CONDS AFTER MON. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && CO
Hazardous weather outlook, Jun 10, 6:31 PM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 631 PM EST THU JUN 10 2004 INZ021-028>031-035>040-043>048-051>056-062>064-111100- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-FOUNTAIN-HAMILTON- HANCOCK-HENDRICKS-HOWARD-JOHNSON-MADISON-MARION-MONROE-MONTGOMERY- MORGAN-OWEN-PARKE-PUTNAM-SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO- WARREN- 631 PM EST THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT TORNADO WATCH UNTIL 1000 PM. SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MOST LIKELY THREATS...BUT AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY ON FRIDAY AS THE FRONT MOVERS DOWN. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY, HIGH PRESSURE WILL MOVE IN NEXT WEEK WITH DRIER AIR. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE ACTIVE THIS EVENING. SPOTTERS MAY BE NEEDED YET LATER TONIGHT. INZ041-042-049-057-060-061-065-067>072-111100- DAVIESS-DECATUR-DELAWARE-GREENE-HENRY-JACKSON-JENNINGS-KNOX-LAWRENCE- MARTIN-RANDOLPH-RUSH-SULLIVAN- 631 PM EST THU JUN 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MOST LIKELY THREATS...BUT AN ISOLATED TORNADO IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THUNDERSTORMS ARE LIKELY ON FRIDAY AS THE FRONT MOVERS DOWN. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO SUNDAY. HIGH PRESSURE WILL MOVE IN NEXT WEEK WITH DRIER AIR. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT.
In the hours before
Local storm report, Jun 10, 5:27 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
527 PM EST THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 PM TORNADO 4 S WAVELAND 39.82N 87.05W
06/10/2004 PARKE IN TRAINED SPOTTER
SPOTTER REPORTED 2 BRIEF TOUCHDOWNS.
&&
RKSpecial weather statement, Jun 10, 6:01 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 601 PM EST THU JUN 10 2004 INZ021-028>031-035>040-043>048-051>056-110300- CARROLL-HOWARD-TIPPECANOE-WARREN-CLINTON-TIPTON-MADISON-FOUNTAIN- HAMILTON-MONTGOMERY-BOONE-VERMILLION-PARKE-HANCOCK-MARION-HENDRICKS- PUTNAM-SHELBY-JOHNSON-MORGAN-VIGO-CLAY-OWEN- 601 PM EST THU JUN 10 2004 ...TORNADO WATCH 429 REMAINS IN EFFECT UNTIL 1000 PM EST... TORNADOES...HAIL TO 1 INCH IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Jun 10, 6:05 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EST THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0604 PM FUNNEL CLOUD ROACHDALE 39.85N 86.80W
06/10/2004 PUTNAM IN EMERGENCY MNGR
&&
RKSpecial weather statement, Jun 10, 6:26 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 626 PM EST THU JUN 10 2004 INZ047-110030- MARION- 626 PM EST THU JUN 10 2004 A STRONG THUNDERSTORM MAY MOVE THROUGH MARION COUNTY BETWEEN 700 PM AND 745 PM. THESE STORMS WILL MAINLY MOVE THROUGH THE NORTH AND SOUTH PARTS OF THE COUNTY. THE STORMS MAY PRODUCE VERY HEAVY RAIN ...INTENSE LIGHTNING AND GUSTY WIND.
Local storm report, Jun 10, 7:06 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EST THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 5 W MOORESVILLE 39.62N 86.46W
06/10/2004 0.75 INCH MORGAN IN PUBLIC
REPORT FROM A MOTORIST TO THE SHERIFFS OFFICE.
&&
RKLocal storm report, Jun 10, 7:18 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
718 PM EST THU JUN 10 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0713 PM FUNNEL CLOUD 1 W MOORESVILLE 39.62N 86.39W
06/10/2004 MORGAN IN TRAINED SPOTTER
CITIZEN REPORTS FUNNEL CLOUD 15 MILES NORTHEAST OF
MONROVIA.
&&
RKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:15 PM EST | Tornado Warning | IND | Morgan | 45 min |
| Jun 10, 7:47 PM EST | Tornado Warning | IND | Johnson | 28 min |
| Jun 10, 8:14 PM EST | Tornado Warning | IND | Johnson, Shelby | 46 min |
| Jun 10, 8:39 PM EST | Severe Thunderstorm Warning | IND | Morgan | 66 min |
| Jun 10, 9:58 PM EST | Tornado Warning | IND | Vermillion, Warren | 47 min |
| Jun 10, 10:21 PM EST | Severe Thunderstorm Warning | IND | Fountain | 54 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.